Illinois, 2018Flooding in Illinois, February 22 to 28, 2018
February 22 to 28, 2018 · NWS DVN · 3 events in 2 counties and zones
During a major Rock River flood event, which was occurring from February 20 through early March, an ice jam occurred near Prophetstown and Como Illinois. This localized ice jam brought significant local flooding beyond the river flood to portions of Whiteside County Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During a major Rock River flood event, which was occurring from February 20 through early March, an ice jam occurred near Prophetstown and Como Illinois. This localized ice jam brought significant local flooding beyond the river flood to portions of Whiteside County Illinois. The major river flooding continued into early March.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 22, 2:14 PM CST, 26 minutes earlier.
Area forecast discussion, Feb 22, 2:14 PM CST, 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Quad Cities IA IL
214 PM CST Thu Feb 22 2018
...HYDROLOGY UPDATE...
.UPDATE...
Issued at 1247 PM CST Thu Feb 22 2018
The winter weather advisory that was in effect for portions of our
southern cwa was allowed to expire at noon.
The winter weather advisory in our northern cwa for tonight has
been cancelled.
With a southeast wind bringing increasing moisture and low
stratus, this will keep temperatures above freezing tonight, and
warmer than earlier thought. Forecast soundings indicate wet bulb
zero heights also above freezing with a warm layer aloft. All
this suggests a light rain event and is not favorable for freezing
rain (ice).
Rainfall tonight will be up to a quarter of an inch.
&&
.SYNOPSIS...
Issued at 304 AM CST Thu Feb 22 2018
At 3 AM CST light precipitation is developing just to the west and
southwest of the outlook area. Trends suggest any amounts to be
light to very light this morning. Temperatures are running with
increasing clouds at the top end of guidance. All trends suggest
marginal advisory for south section into late morning. Unsettled
weather of light precipitation events to continue into this weekend
with southwest flow of temperatures mostly just above freezing.
&&
.SHORT TERM...(Today)
ISSUED AT 252 AM CST Thu Feb 22 2018
Short term forecast confidence assessment...fair to poor or average
to below average. Main issues are two-fold. First is extent of light
amounts with most solutions suggested too moist today. Second is this
would suggest highs today at or above warmest guidance with any winter
precipitation marginal until late morning.
Today...Chance to likely pops from south to north as weak disturbance
passes. Most places to see light snow mixing with light freezing rain
south of I-80 until late morning with snow amounts less than a half
inch to an inch at most and ice mostly of a a glaze on most surfaces.
For continuity will keep current advisory this morning with termination
now at noon as temperatures with any remaining light precipitation
to be above freezing in the south. Highs today mostly 33 far northwest
to around 38 in the southeast.
.LONG TERM...(Tonight through Wednesday)
ISSUED AT 345 AM CST Thu Feb 22 2018
Have issued new winter weather advisories for tonight for freezing
rain or freezing drizzle.
Tonight the second part of the system moves through the area. The
atmosphere should be close to saturation so precipitation should be
ongoing across the area. As the atmosphere cools, freezing drizzle
and/or freezing rain will develop in the highway 20 corridor from
the Mississippi river on west.
As the evening progresses, a wintry mix will slowly develop further
south and east. As the forcing exits the area after midnight, the
precipitation will end from west to east.
Quiet and dry conditions will be seen across the area Friday and
Friday evening as high pressure quickly moves through the area.
Attention then turns to the next storm system.
Late Friday night through Saturday night the next storm system moves
through the Midwest. There are differences in timing and track of
the system which will be important for precipitation type.
As the atmosphere saturates late Friday night light snow will
develop and spread north across the area. As warmer air moves into
the far south toward daybreak, the snow is expected to change over
to rain with a period of sleet and freezing rain expected.
During the day Saturday snow will change over to rain across the
remainder of the area. During the change a period of sleet and
freezing rain will be possible.
Saturday evening as stronger forcing moves through the area, rain
with embedded thunderstorms will be possible. After midnight the
rain will change back over to snow and end west of the Mississippi.
During the change a period of sleet or freezing rain will be
possible.
Sunday on...
The current model consensus has quiet and dry conditions across the
area from Sunday through Tuesday. Temperatures will average above
normal.
Tuesday night into Wednesday the next storm system moves through the
Midwest. There are differences in timing and track of this storm.
Right now the model consensus has chance pops Tuesday night and
slight chance to chance pops on Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1247 PM CST Thu Feb 22 2018
Conds becoming MVFR/IFR over all the taf sites as the afternoon
progresses, with widespread IFR conds in BR/ocnl -RA tonight.
East to southeast winds around 10 knots through tonight, then
west on Friday.
&&
.HYDROLOGY...
Issued at 213 PM CST Thu Feb 22 2018
Flooding is ongoing in the Rock River and Wapsi River basins. With
the exception of Como, all sites are rising. With the flooding on
the Pecatonica River, Yellow Creek is also backed up and leading
to flooding. As a result an areal flood warning has been issued
for Yellow Creek. This will likely need to be continued until the
Pecatonica crests and starts to drop through the weekend.
On the Rock River, a long ice jam runs from Erie to Prophetstown.
This ice jam is leading to high water and impacts along the river.
This will continue until the jam breaks. Ice will lead to rapid
changes in the river. Those along the river should pay attention
to future forecasts.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...Haase
SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...Haase
HYDROLOGY...Gibbs
Hazardous weather outlook, Feb 22, 12:36 PM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1236 PM CST Thu Feb 22 2018
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1236 PM CST Thu Feb 22 2018
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Late Friday night a wintry mix of precipitation is possible that
will turn over to all rain by mid day Saturday.
There is a chance of of non-severe thunderstorms Saturday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon or tonight.
Haase
Flood, Whiteside
- When
- February 22, 2:40 PM CST to February 26, 2:00 AM CST
- Where
- Whiteside County, 0.66 mi WNW of Sterling to 0.17 mi WSW of Erie
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.804, -89.712
Emergency management relayed widespread flooding of farms and roads near the Rock River, associated with major river flooding, as well as ice jam activity. At the Joslin, Illinois Rock River gauge exceeded major flood stage of 16.5 feet, at 240 PM, February 22nd, and fell back below major flood stage at 2 AM, February 26th. The Rock River at Joslin crested at 18.31 feet, at 115 PM, February 23rd.
Flood, Whiteside
- When
- February 23, 12:00 AM CST
- Where
- Whiteside County, 0.79 mi W of Como to 0.6 mi SSE of Como
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 41.770, -89.785
Whiteside County emergency management reported a significant ice jam that brought widespread inundation of farms and fields near the Rock River between Como and Erie Illinois. This ice jam was associated with major flooding along the Rock River, but enhanced that flooding considerably in that area.
Flood, Rock Island
- When
- February 23, 1:20 AM CST to February 28, 11:59 PM CST
- Where
- Rock Island County, 2.89 mi SSE of Carbon Cliff to 2.71 mi ESE of Joslin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.462, -90.358
Emergency management relayed widespread flooding of farms, homes, cabins, and roads near the Rock River, associated with major river flooding, as well as ice jam activity. At the Moline, Illinois Rock River gauge exceeded major flood stage of 14 feet, at 120 AM, February 23rd, and fell back below major flood stage at 830 AM, March 1st. The Rock River at Moline crested at 15.31 feet, at 11 AM, February 24rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Kentucky, February 22 to 28, 20181 death · $2.3 million · 72 events
- Heavy Snow and Winter Weather in California, February 22 to 23, 20181 death · 3 events
- Heavy Snow and Winter Weather in Nevada, February 22, 20188 injured · 8 events
- Flash Flooding and Flooding in Indiana, February 22 to 28, 2018$50,000 · 14 events
- Winter Weather in South Dakota, February 22 to 23, 201818 events
- Flooding in Ohio, February 22 to 26, 2018$9,000 · 15 events
- Flash Flooding and Debris Flows in Hawaii, February 22 to 26, 2018$10,000 · 14 events
- Winter Weather in Iowa, February 22 to 23, 201811 events
- Winter Weather in Nebraska, February 22, 20189 events
- Heavy Snow in Wisconsin, February 22 to 23, 20188 events
- Winter Weather in Colorado, February 22 to 24, 20187 events
- Winter Storm in South Dakota, February 22 to 23, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739069, 739068, 739070.